Florida, 2007

Lightning Strike in Florida, July 27, 2007

July 27, 2007 · NWS MLB · 1 event in 1 county or zone

Thunderstorms produced excessive lighting in the coastal counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms produced excessive lighting in the coastal counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 27, 8:10 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 8:10 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
910 AM EDT FRI JUL 27 2007

.DISCUSSION...

...ELEVATED RIP CURRENT RISK AT AREA BEACHES THRU THIS WEEKEND...

LARGE UPPER LEVEL HIGH EXTENDS FROM COAST TO COAST ALONG 30N. LATEST
WATER VAPOR/IR LOOPS SHOW A TROUGH FROM UPPER LEVEL LOW OVER LAKE
ONTARIO/ERIE EXTENDING DOWN TO AL/GA WITH THE LEADING EDGE OF THE
CIRRUS/ALTOCU DECKS MOVING DOWN THE PENINSULA. 915MHZ VERTICAL WIND
PROFILERS AT THE SPACE CENTER WERE DETECTING 10 TO 15 KNOT WESTERLY
WINDS THROUGH 3000-3500 FEET THEN NORTHERLY 5 TO 10 KNOTS ABOVE THAT
LAYER. ALTHOUGH THE RADAR LOOPS ARE MESSY WITH THE BEAM BOUNCING OFF
THE ALTOCUMULUS DECK...IT WAS DETECTING SHOWERS/STORMS OVER/EAST OF
THE GULF STREAM WHILE THE LATEST FL/GA WEATHER ROUNDUPS HAD NO
PRECIP BEING REPORTED.

THE MID/UPPER LEVEL CLOUDINESS MAY SLOWDOWN THE USUAL DAYTIME
HEATING PATTERN THROUGH AT LEAST THE MORNING BUT WITH 8 AM
TEMPERATURES ALREADY AROUND 80...AN UPPER LEVEL TROUGH DROPPING DOWN
THE STATE AND HIGH PRECIPITABLE WATER VALUES...IT SHOULD NOT TAKE
MUCH TO TRIGGER PRECIP LATER TODAY. AFTER WATCHING RADAR TRENDS
ACROSS THE STATE WILL TREND WEATHER/RAIN GRIDS TOWARD A LATER START.
CURRENT AWIPS DISTANCE SPEED TOOL TIMING PLACES BACK EDGE/CLEAR SLOT
OF WATER VAPOR IMAGE ENTERING THE NORTHERN AREAS AROUND 6 PM AND
WILL UPDATE THE SKY GRIDS ACCORDINGLY TO REFLECT THE MID AND UPPER
LEVEL CLOUDINESS.

&&

.AVIATION...VFR THROUGH MORNING HOURS. SCT-NMRS LIGHTNING STORMS
DVLPNG THIS AFTERNOON WITH MVFR CIGS/VSBYS ALONG WITH GUSTY WINDS.

&&

.MARINE...BUOYS RECORDING SOUTHWEST TO WEST WINDS AT 5 TO 10 KNOTS
WITH 2 TO 3 FOOT 8 TO 10 SECOND PERIOD SEAS WILL CONTINUE THROUGH
THE AFTERNOON. EXPECT SEA BREEZES TO SHIFT WINDS ONSHORE DURING THE
AFTERNOON AND THE EVENING. STORMS MOVING OFF THE MAINLAND MID TO
LATE AFTERNOON AND EARLY EVENING WILL IMPACT MAINLY THE NEARSHORE
COASTAL WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jul 27, 9:42 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1042 AM EDT FRI JUL 27 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
280000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1042 AM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO DEVELOP WITHIN
A MODERATELY UNSTABLE AND MOIST AIRMASS THIS AFTERNOON. INITIAL
CONVECTION MAY DEVELOP ALONG OR JUST INLAND FROM THE COAST EARLY
AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS AND PUSHES INLAND.
COVERAGE AND INTENSITY WILL INCREASE DURING THE AFTERNOON AS AN
UPPER LEVEL TROUGH MOVING DOWN THE PENINSULA SHOULD BE THE TRIGGER
FOR MORE STORM DEVELOPMENT. WEAK WESTERLY STEERING FLOW WILL PUSH
STORMS TO THE EAST AT 5 TO 10 MPH WITH A FEW STORMS PUSHING OFFSHORE
FROM LATE AFTERNOON THROUGH EARLY EVENING.

THE PRIMARY THREAT FROM STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING. STRONG DOWNBURST WINDS OF 40 TO 50 MPH WILL ALSO BE
POSSIBLE. THERE IS A LOW BUT DISCERNIBLE THREAT FOR ONE OR TWO
STORMS TO PRODUCE DAMAGING WINDS NEAR 60 MPH.

...FLOOD IMPACT...
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WITH
RAIN TOTALS ABOVE 2 INCHES IN SPOTS. MANY AREAS HAVE RECEIVED
HEAVY RAINFALL IN THE LAST SEVERAL DAYS. ADDITIONAL HEAVY RAINS
FROM SLOW MOVING STORMS WILL VERY QUICKLY CAUSE FLOODING ON SOME
ROADS...ESPECIALLY IN URBAN...LOW LYING AND POOR DRAINAGE AREAS.
DRIVERS SHOULD SLOW DOWN IN HEAVY RAIN TO REDUCE THE RISK OF
HYDROPLANING AND NEVER TRAVEL THROUGH WATER OF UNKNOWN DEPTH.

...RIP CURRENT IMPACT...
A SMALL BUT PERSISTENT EAST SWELL WILL BRING A MODERATE THREAT
FOR RIP CURRENTS AT THE VOLUSIA AND BREVARD COUNTY BEACHES. BEACH
PATROL AND LIFEGUARD PERSONNEL AT THESE BEACHES CONTINUE TO REPORT
SCORES OF RESCUES EACH DAY THIS WEEK. ALWAYS SWIM WITHIN SIGHT OF
A LIFEGUARD.

...WATERSPOUT IMPACT...
STORMS MOVING ACROSS THE INTRACOASTAL WATERWAY AND INTO THE
NEARSHORE WATERS LATE AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING WATERSPOUTS.

...WIND AND SEA IMPACT...
STORMS MOVING OFFSHORE WILL BE CAPABLE OF PRODUCING STRONG WINDS
IN EXCESS OF 35 KNOTS...ESPECIALLY FROM THE CAPE SOUTHWARD.
BOATERS ON THE COASTAL WATERS SHOULD KEEP AN EYE TO THE WESTERN
SKIES FOR APPROACHING WEATHER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN ELEVATED RIP CURRENT RISK WILL BE PRESENT AT EAST CENTRAL FLORIDA
BEACHES THIS WEEKEND...ESPECIALLY AROUND VOLUSIA AND BREVARD
COUNTIES.

SCATTERED TO NUMEROUS AFTERNOON LIGHTNING STORMS ARE EXPECTED ACROSS
EAST CENTRAL FLORIDA THROUGH THE PERIOD. THE PRIMARY THREAT FROM
THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK/WIMMER

In the hours before

Special weather statement, Jul 27, 11:37 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1237 PM EDT FRI JUL 27 2007

FLZ047-054-059-064-271715-
INDIAN RIVER-MARTIN-SOUTHERN BREVARD COUNTY-ST. LUCIE-
1237 PM EDT FRI JUL 27 2007

...STRONG THUNDERSTORMS AFFECTING THE COAST FROM SOUTHERN BREVARD
COUNTY TO MARTIN COUNTY...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS ALONG THE COAST FROM SEBASTIAN INLET SOUTH MOVING
SOUTHEAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE VERO BEACH
HIGHLANDS...SAINT LUCIE VILLAGE...LAKEWOOD PARK...QUEENS COVE...FORT
PIERCE AND STUART.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

MORE STORMS WERE DEVELOPING IN BREVARD COUNTY. THESE STORMS WILL
ALSO TRACK TO THE SOUTHEAST AT 5 TO 10 MPH.

The radar

The Melbourne radar (KMLB), 12 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
July 27, 1:30 PM EST
Where
Brevard County, Palm Bay
Property damage
$5,000
Reported by
Newspaper
Coordinates
28.030, -80.580

Lightning started a house fire in Palm Bay.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52253.